Alert archive / Texas / Gale Warnings in 2016

Gale Warning 7, NWS Houston/Galveston, TX

May 9, 2016

NWS Houston/Galveston, TX issued this gale warning at May 9, 2016, 9:14 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2016, 9:14 AM CDT (14:14 UTC)
Expired
May 9, 2016, 2:00 PM CDT
In force
5 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

147 
WHUS74 KHGX 091414
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
914 AM CDT MON MAY 9 2016

...GALE WARNING IN EFFECT INTO EARLY AFTERNOON...

STRONG ONSHORE WINDS ARE EXPECTED FOR THE BAYS AND NEARSHORE COASTAL
WATERS TODAY. FREQUENT GUSTS TO GALE FORCE ARE EXPECTED. THOUGH
BREEZY CONDITIONS EXPECTED ALL DAY...SPEEDS SHOULD BEGIN
DIMINISHING LATER IN THE DAY.

GMZ330-335-350-355-092100-
/O.UPG.KHGX.SC.Y.0039.000000T0000Z-160509T2000Z/
/O.NEW.KHGX.GL.W.0007.160509T1414Z-160509T1900Z/
/O.NEW.KHGX.SC.Y.0040.160509T1900Z-160509T2100Z/
MATAGORDA BAY-GALVESTON BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
914 AM CDT MON MAY 9 2016

...GALE WARNING IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM TO 4 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON.
A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT FROM 2 PM TO 4 PM CDT THIS AFTERNOON. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...SOUTH WINDS 25 TO 30 KNOTS WITH FREQUENT GUSTS TO OR
  ABOVE GALE FORCE.

* SEAS...BUILDING TO 5 TO 7 FEET.

* BAY WATERS...ROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ370-375-092100-
/O.EXT.KHGX.SC.Y.0039.000000T0000Z-160509T2100Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
914 AM CDT MON MAY 9 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS...SOUTH WINDS INCREASING 20 TO 25 KNOTS WITH STRONGER
  GUSTS.

* SEAS...BUILDING TO 5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this gale warning went out at May 9, 7:21 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 9, 7:21 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
721 AM CDT MON MAY 9 2016

.AVIATION...
FOR THE 12Z TAFS... MAIN AVIATION CONCERNS CENTER AROUND RAIN
NEAR THE TERMINALS AT TIMES THROUGH THE DAY... GUSTY SOUTHERLY
WINDS... AND MVFR CEILINGS OVERNIGHT.

LIGHT RAIN MOVING ACROSS THE TERMINALS NOW WILL GRADUALLY TAPER
OFF BY MID-MORNING AS A MID-LEVEL SPEED MAXIMA SHIFTS SOUTH AND EAST
OF THE REGION... WITH ANOTHER ROUND OF SHRA/ ISOLATED TSRA
DEVELOPMENT POSSIBLE THIS AFTERNOON WITH HEATING. STILL SOME
UNCERTAINTY ON HOW FAR SOUTH CONVECTIVE DEVELOPMENT WILL ACTUALLY
OCCUR THIS AFTERNOON AS MORNING AIRCRAFT SOUNDINGS OUT OF HOUSTON
SHOW LOWER LEVEL TEMPERATURES SLIGHTLY WARMER THAN WHAT FORECAST
SOUNDINGS INITIALIZED WITH... INDICATING MORE STABILITY IN THE
LOWER LEVELS. LATEST RUNS OF THE HRRR ARE ALSO SHOWING A DECREASE
IN COVERAGE FOR THIS AFTERNOON NEAR THE TERMINALS. IN RESPONSE...
HAVE ONLY INCLUDED A VCSH MENTION FOR HUNTSVILLE AND CONROE FOR
THIS AFTERNOON BUT WILL CONTINUE TO MONITOR AND ADJUST FOR TRENDS.

ELEVATED SOUTHERLY WINDS ARE EXPECTED TO PERSIST THROUGH THE DAY
AS A LOW PRESSURE SYSTEM MOVES ACROSS THE SOUTHERN PLAINS... WITH
SUSTAINED WINDS AROUND 15 TO 20 KNOTS AND GUSTS 25 TO 30 KNOTS
POSSIBLE THROUGH THE DAY. HIGHER GUSTS WILL ALSO BE POSSIBLE
IN/NEAR RAIN TODAY AS STRONGER WINDS /KHGX VAD WIND PROFILER
SHOWING 35 TO 40 KNOT WINDS THROUGH 5KFT/ ARE TRANSPORTED TO THE
SURFACE. EXPECT WINDS TO BEGIN TO RELAX THIS EVENING AS THE
SURFACE LOW LIFTS WELL NORTHEAST OF THE REGION... BUT LIGHTER
WINDS TONIGHT WILL ALLOW FOR MVFR CEILINGS TO RETURN TO THE
TERMINALS AFTER 06Z.

HUFFMAN

&&

.PREV DISCUSSION... /ISSUED 718 AM CDT MON MAY 9 2016/

UPDATE...
QUICK UPDATE FOR STRONG GUSTY WINDS WITH VIRGA/SPRINKLES/SHOWERS
MOVING ALONG AND SOUTH OF THE 59 CORRIDOR THIS MORNING. GUSTS
30-43 MPH THIS MORNING. LOOKS LIKE ONE MORE IMPULSE NEAR VCT/BYY
TO RIDE UP THROUGH THE COASTAL AREAS. EXPANDED WIND ADVISORY AND
UPPED THE WIND GUSTS THIS MORNING.
45

PREV DISCUSSION... /ISSUED 523 AM CDT MON MAY 9 2016/

DISCUSSION...
BAND OF SHOWERS MOVING NORTHEAST THROUGH THE SOUTHERN PORTIONS OF
SETX EARLY THIS MORNING WITH GUSTY WINDS. EVENING ANALYSIS SHOWED
A BAND OF SHALLOW MOISTURE NEAR CRP-SJT EXTENDING TO NEAR SPS
WITH PACIFIC MOISTURE STREAMING ACROSS MEXICO AND INTO SETX/ETX. A
LARGE AREA OF LOW PRESSURE FROM DRT UP THROUGH WESTERN OK WILL BE
KEEPING THE SOUTHERLY FLOW IN PLACE TODAY. AS THE TROUGH DEEPENS
THIS MORNING EXPECTING WINDS TO INCREASE BOTH OVER THE GULF AND
OVER SETX. AREAS NEAR THE COAST SHOULD GET BREEZY THIS MORNING AS
MIXING GETS UNDERWAY AND WILL CONTINUE THE WIND ADVISORY FOR THE
COASTAL COUNTIES AND MAY NEED TO EXPAND IT INLAND ACROSS THE
CENTRAL AND EASTERN COUNTIES AS CORE OF LLJ CLIPS THE NORTHERN
COUNTIES BEFORE LIFTING AWAY. SHOWERS THIS MORNING SHOULD CONTINUE
THROUGH MID MORNING BEFORE SHIFTING EAST AND SOUTHEASTWARD WHILE
WEAKENING AS THEY MOVE OUT INTO THE GULF. THIS AFTERNOON IS A
DIFFICULT FORECAST...ABUNDANT CLOUD COVER THIS MORNING MAY SCATTER
SOMEWHAT BY AFTERNOON AND TEMPERATURES SHOULD REACH THE MID 80S
INLAND...DEEP CONVECTIVE TEMP OF 83-84 WILL LIKELY LEAD TO THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS SCATTERED IN NATURE OVER
THE AREA FROM COLLEGE STATION TO HOUSTON TO LIBERTY
NORTHWARD...PRIMARILY SHOWERS BUT THUNDERSTORMS WILL BE POSSIBLE.
OVER THE NORTHERN PORTIONS OF THIS AREA INSTABILITY WILL BE
GREATER AND COULD SEE SOME STRONG TO SEVERE THUNDERSTORMS. THEY
MAY BE GETTING ORGANIZED AND STRENGTHENING AS THEY DEPART THE NE
COUNTIES. WILL KEEP WITH THE 60+ POPS IN THE NORTH/NORTHEAST
TAPERING DOWN TO 30 NEAR THE COAST. S/W KICKER SWEEPS THROUGH THIS
EVENING AND SHOULD BRING AN END TO PRECIP CHANCES. S/W RIDGING
TRAVERSES THE REGION OVERNIGHT AND THEN STARTS RELOADING TUESDAY
WITH SLIGHT CHANCE POPS FOR WEDNESDAY IN THE WEST WITH A STRONG
CAP REBOUNDING ACROSS THE AREA. THURSDAY WILL PROBABLY BRING A
GREATER CHANCE OF RAIN AS A WEAK COLD FRONT DROPS INTO THE REGION
LATE AFTERNOON OR OVERNIGHT FRIDAY. SOUNDINGS SHOWING THE
POTENTIAL FOR 2500+ CAPE AND LI -6 TO -10 BUT MOISTURE MAY BE A
LIMITING FACTOR. NOT A LOT OF COLD AIR PUSHING THE FRONT SOUTH AND
WILL LIKELY SEE CLOUDS COVER DO MORE TO BRING DOWN TEMPERATURES
FROM TUESDAY AND WEDNESDAY'S HIGHS IN THE UPPER UPPER 80S TO NEAR
90...DOWN TO THE LOWER TO MID 80S. WEAK HIGH PRESSURE MOVES AWAY
TO THE EAST FRIDAY AND SATURDAY WITH RETURN FLOW BECOMING
ESTABLISHED AND LOW RAIN CHANCES THIS WEEKEND. ECMWF AND GFS
DIVERGING GREATLY BY MONDAY AND TUESDAY NEXT WEEK WITH UPPER FLOW
PATTERNS NEARLY 180 OUT OF PHASE OVER 4 CORNERS AND WEST TEXAS.

MARINE...
UNSETTLED CONDITIONS ARE EXPECTED ACROSS THE MARINE AREAS TODAY. A
TIGHTER INLAND PRESSURE GRADIENT AND LIGHT RAIN MOVING ALONG THE
UPPER TEXAS COAST EARLY THIS MORNING IS ALLOWING FOR STRONGER WINDS
/20 TO 25 KNOTS/ ACROSS THE BAYS. LIGHTER WINDS ARE BEING OBSERVED
ACROSS THE COASTAL WATERS WITH BUOYS 019 AND 035 REPORTING WINDS
LESS THAN 15 KNOTS AS THE PRESSURE GRADIENT HAS NOT TIGHTENED AS
QUICKLY AS PREVIOUS MODEL GUIDANCE HAS SUGGESTED. THE COMBINATION OF
DAYTIME HEATING AND A STORM SYSTEM MOVING ACROSS THE SOUTHERN PLAINS
WILL ALLOW THIS GRADIENT TO TIGHTEN THROUGH THE REMAINDER OF THE
MORNING HOURS HOWEVER... AND WILL KEEP THE SMALL CRAFT ADVISORY IN
EFFECT FOR THE BAYS AND COASTAL WATERS THROUGH THIS AFTERNOON WITH
SOUTHERLY 20 TO 25 KNOT WINDS EXPECTED ACROSS THESE AREAS. COULD SEE
A FEW STRONGER GUSTS APPROACH OR EXCEED 30 KNOTS AS WELL.

TIDE LEVELS EARLY THIS MORNING ARE AROUND 1 FOOT ABOVE ASTRONOMICAL
TIDES AND MAY REACH 1.5 FEET ABOVE NORMAL AS WINDS CONTINUE TO
INCREASE THIS MORNING. CONTINUED THE BEACH HAZARDS STATEMENT THROUGH
EARLY AFTERNOON WITH AN ELEVATED RIP CURRENT RISK IN PLACE ALONG THE
UPPER TEXAS COAST. STILL MAY SEE SOME WAVE RUN-UP ALONG THE HIGHWAY
87/124 INTERSECTION AROUND HIGH TIDE /8 AM/ THIS MORNING... BUT
GIVEN LATEST TRENDS IN TIDE LEVELS THINK RIP CURRENTS WILL BE THE
GREATER CONCERN ALONG THE UPPER TEXAS COAST TODAY.

EXPECT CONDITIONS TO BEGIN IMPROVING THIS EVENING AS THE STORM
SYSTEM LIFTS AWAY FROM THE SOUTHERN PLAINS... BUT CAUTION FLAGS WILL
LIKELY BE NEEDED TONIGHT AS THE GRADIENT RELAXES. CONDITIONS WILL
CONTINUE TO IMPROVE THROUGH MIDWEEK AS A WEAK COLD FRONT SAGS INTO
SOUTHEAST TEXAS ON THURSDAY... WITH OFFSHORE FLOW POSSIBLE AS THE
BOUNDARY/ASSOCIATED SURFACE HIGH PRESSURE PUSH INTO THE GULF.

HUFFMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      85  71  89  70  86 /  40  10  10  10  30
HOUSTON (IAH)              84  72  89  72  87 /  40  10  20  10  20
GALVESTON (GLS)            80  76  82  75  81 /  40  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
     BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
     WALLER...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...45
AVIATION/MARINE...14
Hazardous weather outlook, May 9, 6:24 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
624 AM CDT MON MAY 9 2016

GMZ330-335-350-355-370-375-101130-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
624 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO STRONG SOUTHERLY FLOW WILL CONTINUE THROUGH TUESDAY
WITH BUILDING MODERATE SEAS. STRONG RIP CURRENTS AND ELEVATED
TIDES LEVELS WILL PREVAIL THROUGH TUESDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-195>199-101130-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
624 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON
WITH THE PRIMARY THREATS GUSTY WINDS AND SMALL HAIL GENERALLY
ALONG AND NORTH OF A BRENHAM TO HUNTSVILLE TO LIVINGSTON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THESE NORTHERN AREAS THIS
AFTERNOON.

TXZ214-236>238-101130-
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
624 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BREEZY SOUTHERLY FLOW TODAY WITH A WIND ADVISORY IN EFFECT THROUGH
EARLY AFTERNOON. THIS SOUTHERLY FLOW WILL CONTINUE THROUGH TUESDAY
WITH BUILDING SEAS. STRONG RIP CURRENTS AND ELEVATED TIDES LEVELS
WILL PREVAIL THROUGH TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ200-210>213-226-227-235-101130-
AUSTIN-COLORADO-FORT BEND-HARRIS-JACKSON-LIBERTY-WALLER-WHARTON-
624 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:12 PM CDTBeach Hazards StatementHGXBrazoria, Chambers, Galveston, Matagorda19 hr
May 9, 9:14 AM CDTSmall Craft AdvisoryHGX13 hr
May 9, 2:54 PM CDTBeach Hazards StatementHGXBrazoria, Chambers, Galveston, Matagorda7 hr

Nearby

Gale Warnings in Texas, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.